Missouri, 2019Damaging Wind in Missouri, May 29, 2019
May 29, 2019 · NWS MEG · 1 event in 1 county or zone
The tail end of a cold front produced a lone severe thunderstorm across portions of the Bootheel of Missouri during the morning hours of May 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The tail end of a cold front produced a lone severe thunderstorm across portions of the Bootheel of Missouri during the morning hours of May 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 29, 5:34 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, May 29, 5:34 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
634 AM CDT Wed May 29 2019
.UPDATE...
Updated for the 12Z Aviation Discussion
&&
.PREV DISCUSSION... /issued 625 AM CDT Wed May 29 2019/
UPDATE...
Quick update to issue Severe Thunderstorm Watch for portions of
eastern Arkansas and west Tennessee. An ongoing cluster of
organized storms continues to move quickly at 50 mph towards
eastern Arkansas at this hour. The airmass over our area is
characterized by 2500 MLCAPE and 30 kts of bulk shear. The watch
goes until Noon.
AC3
PREV DISCUSSION... /issued 356 AM CDT Wed May 29 2019/
DISCUSSION...
A muggy night ongoing across the Mid-South. Temperatures resemble
a late Summer night with readings in the mid to upper 70s
areawide. GOES nighttime physics RGB channel shows scattered
stratus across the area. Latest Water Vapor imagery shows a large
area of strong to severe storms to the west of Little Rock,
Arkansas moving eastward. Latest KNQA radar sweep shows no
precipitation over our area at this hour.
Today...Broad southwest flow over the Mid-South will allow a few
weak shortwaves to rotate through the northern third of the
forecast area today. Expect scattered showers and thunderstorms
throughout the day, mainly north of I-40. Latest CAMs suggest a
few areas could receive up to a quarter of inch through sundown
tonight. The only Hi-Res model that is excited about strong
storms this afternoon is the HRRR. I think the marginal threat
will remain in close proximity to the best kinematics, or over
extreme northeast Arkansas and the Missouri Bootheel. Any severe
storms will likely produce damaging winds and large hail. Will
update the HWO to highlight these areas.
Increased cloudiness and shower activity will help keep
temperatures down in the mid to upper 80s across much of the area
this afternoon. The exception will be northeast Mississippi, where
dewpoints may mix down into the lower 60s this afternoon and allow
temperatures to climb into the lower 90s again.
By tonight, a more pronounced shortwave and associated cold front
will move into the area. Expect more widespread convective
activity along and west of the Mississippi River during the
overnight hours. The main energy is expected to lift north of the
area by Thursday morning, but the front is still expected to push
through the entire area through late afternoon. All synoptic and
mesoscale models are consistent with showers and thunderstorms
developing along the front as it moves through. QPF totals are
still expected to remain below a quarter of an inch, but higher
than the past several model runs. The front will push south of the
area by sundown Thursday, bringing an end to precipitation across
the area.
Behind the front, surface high pressure will build in across the
Lower Mississippi Valley through Saturday. This will result in a
couple of pleasant days across the Mid-South. Expect temperatures
to remain near normal with highs in the low to mid 80s and lows in
the low to mid 60s.
Long term...Sunday Through Next Week...
The Mid-South will remain under northwest flow through at least
the middle of next week. This pattern may allow a couple of impulses
to rotate the Mid-South through the early part of next week. Kept
low end POPs in through this timeframe, as models are not able to
resolve this pattern very well this far in advance.
AC3
&&
.AVIATION...
12Z TAF cycle
Mainly VFR conditions are expected for much of the forecast
period. The first round of thunderstorms is approaching northeast
Arkansas at this time. Additional thunderstorms are possible
across northern sections of the forecast area later today and
continuing into early Thursday morning. Winds will be mainly from
the south at around 10 knots today with higher gusts by later this
morning. Winds will diminish some to 5 to 10 knots this evening.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 29, 4:54 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
554 AM CDT Wed May 29 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-301300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
554 AM CDT Wed May 29 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
This morning...
A line of strong to severe storms will move into the eastern
Arkansas and west Tennessee through late morning. Damaging winds
are the main threat.
This afternoon...
A few strong to severe storms are possible across Northeast
Arkansas and the Missouri Bootheel, mainly in the late afternoon
to early evening hours. Damaging winds and large hail are the main
threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this morning and afternoon.
AC3
In the hours before
Special weather statement, May 29, 5:23 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
623 AM CDT Wed May 29 2019
ARZ018-026-027-291215-
Poinsett AR-Greene AR-Craighead AR-
623 AM CDT Wed May 29 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CDT
FOR...
Northwestern Poinsett County in eastern Arkansas...
Southwestern Greene County in eastern Arkansas...
Western Craighead County in eastern Arkansas...
At 623 AM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Strawberry to 7
miles northeast of Newark to 6 miles northwest of Steprock. Movement
was east at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Poinsett...southwestern Greene and western
Craighead Counties should monitor this storm closely.
LAT...LON 3588 9103 3588 9087 3604 9084 3615 9075
3615 9080 3617 9081 3619 9061 3578 9059
3548 9104
TIME...MOT...LOC 1123Z 268DEG 41KT 3604 9136 3577 9135 3551 9174Special weather statement, May 29, 5:55 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
655 AM CDT Wed May 29 2019
ARZ026-027-035-291245-
Poinsett AR-Craighead AR-Cross AR-
655 AM CDT Wed May 29 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 AM CDT
FOR...
Poinsett County in eastern Arkansas...
Southern Craighead County in eastern Arkansas...
Cross County in eastern Arkansas...
At 655 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Waldenburg, or 12
miles east of Newport, moving southeast at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Poinsett...southern Craighead and Cross Counties should
monitor this storm closely.
LAT...LON 3579 9104 3579 9029 3570 9029 3544 9044
3544 9050 3534 9050 3514 9062 3515 9104
TIME...MOT...LOC 1155Z 292DEG 37KT 3558 9103Special weather statement, May 29, 6:08 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
708 AM CDT Wed May 29 2019
ARZ009-018-026-028-MOZ113-291300-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Dunklin MO-
708 AM CDT Wed May 29 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 AM CDT
FOR...
Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Clay County in eastern Arkansas...
Central Dunklin County in southeastern Missouri...
At 708 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Fontaine, or near
Lake Frierson State Park, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Greene...Craighead...northwestern Mississippi...Clay and
central Dunklin Counties should monitor this storm closely.
LAT...LON 3663 8996 3579 9029 3579 9104 3589 9103
3588 9087 3604 9084 3615 9075 3615 9081
3629 9081 3630 9079 3628 9075 3641 9075
3643 9078 3650 9078 3650 9022 3663 9015
TIME...MOT...LOC 1208Z 245DEG 54KT 3605 9076Special weather statement, May 29, 6:41 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
741 AM CDT Wed May 29 2019
ARZ026>028-035-036-048-291330-
Poinsett AR-Craighead AR-St. Francis AR-Mississippi AR-Cross AR-
Crittenden AR-
741 AM CDT Wed May 29 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 AM CDT
FOR...
Poinsett County in eastern Arkansas...
Southeastern Craighead County in eastern Arkansas...
Northeastern St. Francis County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Cross County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...
At 741 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located 7 miles southeast of Harrisburg, moving east at 40 mph.
People in Poinsett...southeastern Craighead...northeastern St.
Francis...southwestern Mississippi...Cross and northwestern
Crittenden Counties should monitor this storm closely.
LAT...LON 3544 9104 3579 9067 3579 8993 3514 9039
3514 9104
TIME...MOT...LOC 1241Z 254DEG 36KT 3550 9062Special weather statement, May 29, 6:57 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
757 AM CDT Wed May 29 2019
ARZ009-018-MOZ113-115-291400-
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-
757 AM CDT Wed May 29 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 AM CDT
FOR...
Eastern Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Northwestern Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
At 757 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Paragould, moving northeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Greene...eastern Clay...northwestern Pemiscot and
Dunklin Counties should monitor this storm closely.
LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
3640 8965 3600 8996 3600 9054 3650 9039
3650 9022 3654 9021 3655 9019 3659 9019
3663 9015
TIME...MOT...LOC 1257Z 229DEG 38KT 3608 9041Thunderstorm Wind, Dunklin
- When
- May 29, 7:10 AM CST to 7:15 AM CST
- Where
- Dunklin County, 1.13 mi SSW of Malden to 0.69 mi SE of Malden
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 36.556, -89.981
One tree down in town. Winds measured at 60 mph off home weather unit.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824469.